Thunderstorm Wind, Gallia
- When
- August 1, 2:01 PM EST
- Where
- Gallia County, 0.69 mi S of Carlton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.960, -82.100
Several trees were blown down near Lakin.
The combination of daytime heating and a mid level impulse produced showers and thunderstorms on the 1st. A couple of isolated storms became severe, leading to tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The combination of daytime heating and a mid level impulse produced showers and thunderstorms on the 1st. A couple of isolated storms became severe, leading to tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 1, 1:29 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 229 PM EDT Thu Aug 1 2019 .SYNOPSIS... A frontal boundary over the area stalls, keeping the chance for showers and thunderstorms in the forecast into the weekend. High pressure eases into the area Monday through Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM Thursday... Scattered showers and storms are developing this afternoon from a combination of impulses embedded in weak troughing aloft and numerous outflow boundaries throughout the region. Latest SPC mesoanalysis suggests that diurnal heating has led to moderate instability, with MLCAPEs around 1500-2000 J/kg. However, with the weak dynamics in place, most of the activity so far has been pulse- type convection and expecting this trend to continue through the remainder of the day. Thus, greatest threat with the convection today will be localized heavy downpours and gusty winds as DCAPEs are around 1000 J/kg. Convection should decrease in coverage fairly quickly as sunset approaches, but a few storms may linger a little longer due to the presence of additional outflow boundaries that set up. Attention will then turn to the possibility of river valley fog again overnight as surface high pressure in the Great Lakes provides light flow underneath a strong low level inversion. Coverage of fog should be fairly similar to last night, and fog should dissipate by mid morning on Friday. Meanwhile, another weak impulse will push through the region on Friday afternoon downstream of a strong H5 ridge across the Intermountain West. With instability expected to reach MLCAPEs around 1500-2000 J/kg once again on Friday, showers and storms are expected to develop by late morning and into the afternoon. Greatest coverage of storms on Friday will be along and near the mountains due to orographic lift and the greatest axis of convergence in the presence of an inverted surface trough. However, storms are also expected across the lowlands as outflow boundaries from mountain convection amid weak upper support. Despite moderate instability in the afternoon, shear is expected to be weak again so any organized threat of convection appears fairly low at this point. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Thursday... Upper trough and inverted surface trough across the area at the start of the period. Mainly diurnal showers and thunderstorms will characterize this period, with bulk of activity across the higher terrain. Overall light flow pattern will mean storms will be slow movers, and contain brief heavy downpours, with a localized flash flooding issue not completely out of the question. A stronger shortwave will move across southern zones on Sunday, with an increased chance of showers and storms. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM Thursday... Showers and storms will continue on Monday as upper shortwave trough moves through the region. Brief break in the precipitation is expected on Tuesday, before another upper trough and surface front move into the region for mid week. Showers and storms, with the potential for gusty winds will be possible next week with this feature. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 140 PM Thursday... Scattered showers and storms are developing across much of the region this afternoon as instability increases in response to daytime heating. Brief flights restrictions could occur if any of this activity directly impacts any terminals, but conditions will be VFR the remainder of the day for the majority of the time. If any storms do manage to directly impact any terminals, expect mainly vsby restrictions with brief IFR/MVFR conditions possible. Diurnal cu field and storms should decrease in coverage fairly quickly by sunset with the loss of daytime heating, but attention will then turn to the possibility of river valley fog tonight. Winds are expected to be calm underneath a strong low level inversion, leading to favorable conditions for fog development. Thus, prolonged periods of IFR/LIFR conditions are expected overnight through early Friday morning where fog develops. Fog should dissipate by around 12/13Z on Friday, with VFR conditions returning to the region. However, convection is once again expected to develop near the end of the TAF period, with another opportunity of brief flight restrictions to return to the region. The greatest chance for storms on Friday afternoon appears to be along and near the mountains. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium to Low. ALTERNATE SCENARIOS: Timing/intensity of fog and/or low stratus may vary overnight tonight.. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H M L L HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY H H H H H H H M M M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H M M AFTER 18Z FRIDAY... Brief IFR in showers and thunderstorms possible through Saturday. IFR possible in morning fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/RG NEAR TERM...RG SHORT TERM...SL LONG TERM...SL AVIATION...RG
Hazardous Weather Outlook National Weather Service Charleston WV 507 AM EDT Thu Aug 1 2019 VAZ003-004-WVZ033-034-039-040-515>522-525-526-020915- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Randolph-Southeast Randolph- 507 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for southwest Virginia, and much of the West Virginia mountains. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. Slow moving heavy thunderstorms can produce locally heavy rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slow moving heavy thunderstorms can produce locally excessive rainfall Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 020915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor- 507 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and much of the West Virginia lowlands. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ523-524-020915- Northwest Pocahontas-Southeast Pocahontas- 507 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for Pocahontas County in northeast West Virginia. .DAY ONE...Today and Tonight. Slow moving heavy thunderstorms can produce locally excessive rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slow moving heavy thunderstorms can produce locally excessive rainfall during the afternoon and evening hours on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
Special Weather Statement
National Weather Service Charleston WV
201 PM EDT Thu Aug 1 2019
KYZ101-102-011830-
Greenup-Carter-
201 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND NORTH
CENTRAL CARTER COUNTIES...
At 200 PM EDT, a strong thunderstorm was located near Gesling, or
near Carter Caves State Park, moving east at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Gesling, Carter, Brushart and Warnock.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3852 8315 3854 8314 3853 8313 3854 8312
3855 8310 3857 8310 3859 8300 3837 8292
3839 8313 3850 8317
TIME...MOT...LOC 1800Z 259DEG 14KT 3847 8311
HARTSpecial Weather Statement National Weather Service Charleston WV 224 PM EDT Thu Aug 1 2019 WVZ007-011900- Mason- 224 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON COUNTY... At 223 PM EDT, a strong thunderstorm was located 7 miles northwest of Buffalo, or 11 miles southeast of Point Pleasant, moving north at 5 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Leon, Southside and Grimms Landing. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3868 8193 3865 8205 3874 8213 3882 8198 TIME...MOT...LOC 1823Z 170DEG 6KT 3871 8203 HART
Special Weather Statement National Weather Service Charleston WV 249 PM EDT Thu Aug 1 2019 OHZ085-086-WVZ007-011915- Meigs-Gallia-Mason- 249 PM EDT Thu Aug 1 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MEIGS...EAST CENTRAL GALLIA AND NORTHWESTERN MASON COUNTIES... At 248 PM EDT, strong thunderstorms were clustered near Mason, or near Pomeroy. These storms are nearly stationary. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Point Pleasant, Gallipolis, Pomeroy, New Haven, Mason, Middleport, Syracuse, Hartford City, Henderson, Cheshire and Lakin. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3904 8205 3901 8192 3881 8217 3888 8226 TIME...MOT...LOC 1848Z 051DEG 1KT 3895 8207 HART
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT Thu Aug 1 2019
WVZ007-014-011930-
Mason-Putnam-
301 PM EDT Thu Aug 1 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON AND
NORTHERN PUTNAM COUNTIES...
At 301 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Eleanor to 7 miles
northeast of Buffalo. Movement was north at 10 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Buffalo and Grimms Landing.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3864 8214 3872 8181 3868 8177 3869 8175
3866 8172 3858 8177 3857 8214
TIME...MOT...LOC 1901Z 201DEG 7KT 3860 8212 3866 8186
HARTThe Charleston,WV radar (KRLX), 79 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down near Lakin.
Multiple trees were downed along US 50 near Ratcliffburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840214, 840215.